Alert archive / Louisiana / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at May 9, 2019, 2:52 PM CDT for 4 parishes in Louisiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2019, 2:52 PM CDT (19:52 UTC)
- Expired
- May 9, 2019, 5:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Livingston Parish, LA, Saint Helena Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 3:15 PM CDT | FLASH FLOOD | Clinton, LA | EMERGENCY MANAGER REPORTS 5 ROADS IN THE PARISH FLOODED UP TO 2 TO 4 FEET IN A FEW LOCATIONS. |
| May 9, 5:30 PM CDT | FLASH FLOOD | 3 Sw Clinton, LA | EM REPORTS 8 PARISH ROADS WITH WATER OVER THEM ACROSS EAST FELICIANA PARISH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1983 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.3
The text
As transmitted.
255
WGUS54 KLIX 091952
FFWLIX
LAC033-037-063-091-092245-
/O.NEW.KLIX.FF.W.0002.190509T1952Z-190509T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
252 PM CDT Thu May 9 2019
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
St. Helena Parish in southeastern Louisiana...
North central Livingston Parish in southeastern Louisiana...
East Feliciana Parish in southeastern Louisiana...
Northern East Baton Rouge Parish in southeastern Louisiana...
* Until 545 PM CDT.
* At 250 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Over two inches of rain have
already fallen. Emergency manager reports several roads with water
flowing over them. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Zachary, Baker, Jackson, Clinton, Greensburg, Slaughter,
Montpelier, Pride and Darlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3076 9127 3076 9126 3078 9126 3080 9124
3082 9123 3089 9119 3090 9057 3085 9057
3067 9059 3060 9101 3060 9123 3070 9131
$$
MJH1 follow-up statement
583
WGUS74 KLIX 092242
FFSLIX
Flash Flood Statement
National Weather Service New Orleans LA
542 PM CDT Thu May 9 2019
LAC033-037-063-091-092249-
/O.EXP.KLIX.FF.W.0002.000000T0000Z-190509T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Helena LA-Livingston LA-East Feliciana LA-East Baton Rouge LA-
542 PM CDT Thu May 9 2019
...THE FLASH FLOOD WARNING FOR ST. HELENA...NORTH CENTRAL
LIVINGSTON...EAST FELICIANA AND NORTHERN EAST BATON ROUGE PARISHES
WILL EXPIRE AT 545 PM CDT...
Flooding is continuing to be reported across the warned area. A new
flash flood warning will be issued for a similar area with light to
moderate rainfall possible through the next 3-4 hours.
LAT...LON 3076 9127 3076 9126 3078 9126 3080 9124
3082 9123 3089 9119 3090 9057 3085 9057
3067 9059 3060 9101 3060 9123 3070 9131
$$
ABSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 9, 4:03 AM CDT, 10 hours 49 minutes earlier.
Area forecast discussion, May 9, 4:03 AM CDT, 10 hours 49 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
403 AM CDT Thu May 9 2019
.SYNOPSIS...
High pressure centered over New England and the Canadian Prairie
Provinces. Low pressure over the northern Mississippi River Valley
had a cold front southwestward through the Ozarks to west Texas.
Onshore flow is well developed and has pushed 70+ degree dew
points into just about all of the forecast area. Temperatures at 3
am were in the 70s area-wide. Thunderstorms had moved across
southwest Mississippi prior to midnight, but no significant
precipitation was noted in or near the forecast area as of this
writing.
&&
.SHORT TERM...
Moving into a much wetter pattern for the next several days, with
at least one round of potentially severe weather, and likely
multiple rounds of heavy rainfall. Southwesterly upper flow will
continue across the lower Mississippi River Valley through
Saturday, and likely into Sunday. As impulses move through this
flow, waves of showers and thunderstorms will move through much of
Louisiana and southern Mississippi. As is usually the case, timing
of individual impulses has gradually increasing spread between
models.
Satellite trends certainly support the current HRRR solution
which keeps the early portion of the morning mostly dry before
sagging convection into the area from the northwest around 16-17z.
Current GFS BUFR soundings show a rather juicy airmass at Baton
Rouge by midday with precipitable water values approaching 2
inches, CAPE values near 4000 J/kg, Lifted Indices around -10 and
lapse rates near/above 7C/km, along with some mid level dry air.
Only thing lacking somewhat is shear, which decreases to 20-25
knots by this afternoon. Certainly understand SPC's Slight Risk
today into tonight. First round of thunderstorms should not
produce any widespread flooding issues from Interstate 55
eastward, but will have to monitor northwest portions of the CWA
where 3 hourly FFG values are in the 3-4 inch range. Will hold off
on FFA for now, as rain amounts over SW Mississippi last evening
were rather small.
Beyond this afternoon/evening, location of boundary and threat
area will be driven by mesoscale processes just to the west of the
local area. Have opted to go with a blended solution on PoPs,
which allows us to remain pretty close to the neighboring offices
solutions. General likely to categorical rain chances,
particularly for the northwest portion of the area. Three day QPF
numbers of 3-5 inches are common across about the northwest half
of the area. At some point in the next couple of days, will likely
end up with a Flash Flood Watch for some portion of the area.
Will accept blended temperature solution as there isn't much
spread in guidance. Early day convection could cause a few
temperature busts, but that doesn't appear to be a factor this
morning. 35
&&
.LONG TERM...
GFS and ECMWF coming into agreement on a trough finally pushing
the boundary through the area Sunday/Sunday night, which will
allow most or all of the area to dry out for a couple days before
the boundary starts moving back northward. This will bring several
days of slightly cooler and significantly less humid weather to
the area for early/mid week next week. 35
&&
.AVIATION...
MVFR ceilings are likely to prevail for much of the forecast period,
or at least based in MVFR levels at SCT v BKN. Large linear MCS in
western LA should pass to the north of the local terminals but
outflows from this activity will be the catalyst for renewed
thunderstorms closer to the terminals today, primarily based around
daytime heating and sea breeze boundary convergence. 24/RR
&&
.MARINE...
Deep fetched onshore flow has become established and will prevail
through Friday. A frontal zone settles to the gulf coast and becomes
stationary Friday night into early Saturday. This will disrupt the
flow a bit to relax the gradient until another front moves pushes
off the coast into the near shore waters Sunday night. Frontal
positioning over or near the coastal waters is expected to bring an
increase in thunderstorm coverage for much of the forecast period,
at times in the form of squall lines, each day into middle of next
week. 24/RR
&&
.DECISION SUPPORT...
DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Marginal to Slight Risk for Severe Weather.
Marginal to Moderate Risk for Excessive Rainfall.
River flood warnings.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event; Marginal risk severe or
excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk
severe or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe
and/or excessive rainfall, or direct tropical threats;
Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 84 69 80 67 / 90 80 80 60
BTR 85 70 82 69 / 90 80 80 50
ASD 86 69 84 69 / 80 70 60 30
MSY 86 72 84 72 / 70 70 60 30
GPT 82 71 82 70 / 60 60 50 30
PQL 85 69 84 69 / 60 60 50 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, May 9, 11:51 AM CDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service New Orleans LA 1151 AM CDT Thu May 9 2019 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-100500- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 1151 AM CDT Thu May 9 2019 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...This Afternoon and Tonight A Tornado Watch has been issued for areas along and north of I-10/12 through 6 PM this evening. This includes the Mississippi Gulf Coast counties, Southwest Mississippi, and the Northshore. A Flash Flood Watch has been issued for portions of the forecast area through 7 PM this evening. Areas in the watch could see 2 to 4 inches with locally higher amounts through 7 PM this evening. This watch may need to be extended depending on actual rainfall total and forecast trends. There is a Slight Risk of severe weather for much of southeast Louisiana and southern Mississippi, along and north of a line from Saucier Mississippi to Slidell to New Orleans to Thibodaux. The area to the south of that line will be under a Marginal Risk of severe weather. The main threats will be damaging winds, frequent lightning and brief very heavy rainfall that could result in localized flooding. There is also a Slight Risk of excessive rainfall west of a line from Tylertown Mississippi to Donaldsonville, where 2 to 4 inches of rain could occur. Much of the remainder of the area will have a Marginal Risk of excessive rainfall where up to 2 inches of rain could occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms are expected daily Friday through Sunday. Each round of thunderstorms could potentially produce severe weather and heavy rainfall. There is a Marginal Risk of severe weather Friday to the west of a line from Poplarville to Mandeville to Houma, and north of a Bogalusa to Hammond to Pierre Part line on Saturday. The main threats will remain damaging winds, dangerous lightning and very heavy rainfall. There will be a Slight Risk of excessive rainfall to the west of the McComb and Baton Rouge areas Friday and Saturday. A Marginal Risk of excessive rainfall will extend eastward to Interstate 55 on Friday, and to Interstate 59 and the New Orleans Metro Area on Saturday. Storm total rain amounts through Saturday night are expected to range from 4 to 6 inches to the northwest of McComb and Baton Rouge with lighter amounts to the east of that line. With daily rainfall anticipated, the risk of flooding will increase through the weekend. Flash Flood Watches may be necessary in later forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today.
In the hours before
Special weather statement, May 9, 10:10 AM CDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1010 AM CDT Thu May 9 2019
LAZ034>036-MSZ068-069-091645-
East Feliciana-Pointe Coupee-West Feliciana-Wilkinson-Amite-
1010 AM CDT Thu May 9 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST FELICIANA...NORTHWESTERN
POINTE COUPEE AND NORTHERN EAST FELICIANA PARISHES...WILKINSON AND
WESTERN AMITE COUNTIES...
At 1010 AM CDT, a strong thunderstorm was located over Woodville, or
20 miles north of Jackson, moving east at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Liberty, Centreville, Woodville, Gloster, Wilson, Norwood, Wakefield,
Spillman, Batchelor, Lettsworth, Fort Adams, Dolorosa, Felps and
Crosby.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3132 9112 3135 9102 3135 9081 3100 9082
3073 9175 3086 9182 3087 9180 3097 9181
3104 9172 3104 9165 3097 9166 3104 9156
3113 9163 3124 9156 3122 9151 3124 9148
3128 9149 3132 9146 3137 9123
TIME...MOT...LOC 1510Z 253DEG 30KT 3111 9133Local storm report, May 9, 11:04 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1104 AM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM TSTM WND DMG GLOSTER 31.19N 91.02W
05/09/2019 AMITE MS EMERGENCY MNGR
EM RELAYED REPORT OF 2 TREES ON HOMES IN GLOSTER. NO
INJURIES REPORTED. TIME ESTIMATED FROM RADAR.
&&
DMANNINGLocal storm report, May 9, 11:32 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1132 AM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM TSTM WND DMG LIBERTY 31.16N 90.80W
05/09/2019 AMITE MS AMATEUR RADIO
WFO JAN RELAYED HAM RADIO REPORT OF TREES DOWN IN
LIBERTY. ALSO, ONE TREE DOWN ALONG HWY 24 ABOUT 1 MILE
WEST OF LIBERTY. TIME ESTIMATED FROM RADAR.
&&
DMANNINGLocal storm report, May 9, 12:01 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1201 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG MCCOMB 31.25N 90.47W
05/09/2019 PIKE MS AMATEUR RADIO
POWERLINE ON CAR ON I-55.
1130 AM TSTM WND DMG MCCOMB 31.25N 90.47W
05/09/2019 PIKE MS AMATEUR RADIO
MULTIPLE TREES DOWN AROUND MCCOMB.
1130 AM TSTM WND DMG MCCOMB 31.25N 90.47W
05/09/2019 PIKE MS AMATEUR RADIO
TREE ON HOUSE ON NORTHEAST SIDE OF MCCOMB.
1130 AM TSTM WND DMG MCCOMB 31.25N 90.47W
05/09/2019 PIKE MS AMATEUR RADIO
TREE DOWN NEAR EXIT 17 ON I-55 SOUTH OF MCCOMB.
&&
MHILLLocal storm report, May 9, 2:14 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
214 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG CENTREVILLE 31.09N 91.07W
05/09/2019 WILKINSON MS PUBLIC
LARGE TREE ON HOME IN CENTREVILLE VIA SOCIAL MEDIA.
&&
MHILLLocal storm report, May 9, 2:30 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
230 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM TSTM WND DMG GLOSTER 31.19N 91.02W
05/09/2019 AMITE MS EMERGENCY MNGR
EM RELAYED REPORT OF 6 TREES ON HOMES IN GLOSTER. NO
INJURIES REPORTED. TIME ESTIMATED FROM RADAR.
&&
DMANNINGThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:10 AM CDT | Special Weather Statement | LIX | West Feliciana | 95 min |
| May 9, 10:11 AM CDT | Flash Flood Watch | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more | 3 days |
| May 9, 10:49 AM CDT | River Flood Warning | LIX | Saint Tammany, Washington | 21 days |
| May 9, 10:49 AM CDT | River Flood Warning | LIX | Saint Tammany | 19 days |
| May 9, 10:54 AM CDT | Severe Thunderstorm Warning | LIX | East Feliciana, West Feliciana | 50 min |
| May 9, 10:57 AM CDT | River Flood Warning | LIX | Saint Tammany | 7 days |
| May 9, 11:53 AM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa, Washington | 67 min |
| May 9, 11:58 AM CDT | Severe Thunderstorm Warning | LIX | Livingston, Tangipahoa | 62 min |
| May 9, 12:01 PM CDT | Tornado Warning | LIX | Tangipahoa, Washington | 23 min |
| May 9, 12:09 PM CDT | Severe Thunderstorm Warning | LIX | East Feliciana, Saint Helena | 36 min |
| May 9, 12:12 PM CDT | Areal Flood Advisory | LIX | Saint Helena, Tangipahoa, Washington | 2 hr |
| May 9, 12:21 PM CDT | Coastal Flood Advisory | LIX | Saint Bernard | 6 hr |
| May 9, 12:36 PM CDT | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa | 54 min |
| May 9, 12:40 PM CDT | Tornado Warning | LIX | Tangipahoa | 33 min |
| May 9, 12:54 PM CDT | Severe Thunderstorm Warning | LIX | Washington | 36 min |
| May 9, 1:10 PM CDT | Areal Flood Advisory | LIX | East Feliciana, Pointe Coupee, Saint Helena, West Feliciana | 2 hr |
| May 9, 1:42 PM CDT | Areal Flood Advisory | LIX | Washington | 2 hr |
| May 9, 1:51 PM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa | 39 min |
| May 9, 2:06 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 54 min |
| May 9, 3:01 PM CDT | River Flood Warning | LIX | Saint Helena | 65 hr |
| May 9, 3:30 PM CDT | Flash Flood Warning | LIX | Livingston, Saint Tammany, Tangipahoa, Washington | 6 hr |
| May 9, 3:59 PM CDT | Flash Flood Warning | LIX | Ascension, East Baton Rouge, Iberville, Livingston, West Baton Rouge | 8 hr |
| May 9, 4:32 PM CDT | Special Marine Warning | LIX | 28 min | |
| May 9, 4:42 PM CDT | Special Marine Warning | LIX | 33 min | |
| May 9, 5:03 PM CDT | Special Marine Warning | LIX | 42 min | |
| May 9, 5:11 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles | 2 hr |
| May 9, 5:40 PM CDT | Special Marine Warning | LIX | 35 min | |
| May 9, 5:44 PM CDT | Flash Flood Warning | LIX | East Baton Rouge, East Feliciana, Livingston, Saint Helena | 5 hr |
| May 9, 6:10 PM CDT | Special Marine Warning | LIX | 50 min |
Nearby
Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.